Iowa, 2020

Funnel Cloud in Iowa, June 23, 2020

June 23, 2020 · NWS ARX · 1 event in 1 county or zone

A few showers and storms developed over portions of northeast Iowa during the afternoon of June 23rd. A funnel cloud formed with the activity near Cresco (Howard County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A few showers and storms developed over portions of northeast Iowa during the afternoon of June 23rd. A funnel cloud formed with the activity near Cresco (Howard County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 23, 4:35 PM CST, 0 minutes earlier.

Area forecast discussion, Jun 23, 4:35 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
535 PM CDT Tue Jun 23 2020

.SHORT TERM...(This evening through Wednesday)
Issued at 215 PM CDT Tue Jun 23 2020

A large upper low continues to rotate over the northern Great Lakes
Region, which will act to keep periods of showers/storms possible
through Wednesday as shortwave energy pivots around it. Scattered
diurnal showers/storms have been observed across the area early this
afternoon, with chances continuing into early evening for most.
Additional chances look to continue into this evening mainly along
and east of the Mississippi River as a shortwave trough dives
southeast across the area. Some instability (CAPE <1000 J/kg), steep
low-level lapse rates around 8 C/Km, and 0-3 km shear around 20-25
kts may support a few stronger storms capable of gusty winds through
this evening, though not anticipating anything severe. Precipitation
chances look to diminish or move out of the area later tonight. Low
temperatures overnight will be cool, with values in the 50s.

A similar day expected on Wednesday as another shortwave trough
moves through the area, prompting enough lift for scattered showers
and storms to develop during the afternoon and early evening. A few
of these could produce gusty winds with MUCAPE values around 1000
J/kg and low-level lapse rates around 8 C/km (nice inverted V
soundings). However, minimal shear will prevent any storms from
becoming organized. Highs on Wednesday will be in the 70s, with
humidity values remaining low.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 215 PM CDT Tue Jun 23 2020

After a brief break from the rain Thursday, the chances will
spread back over the area Thursday night and then there looks to
periodic chances into early next week. The main concern during
this period looks to be centered on Friday into Friday night for
the potential of heavy rain. The upper level ridge that will be
over the region Thursday looks to get pushed east as a short wave
trough comes out of the northern Rockies. The wave will initially
have a positive tilt to it, but the 23.12Z models are suggesting
that it will become sharper as it works east across the Upper
Midwest, possibly coming across with a neutral to slightly
negative tilt. The main portion of the wave should pass by to the
north of the area, but still close enough to produce some weak to
possibly moderate pv advection in the 500-300 mb layer. Of greater
concern, will be what happens in the low levels. A warm front will
develop and should work north into or through the area. Both the
23.12Z ECMWF and GEM suggest this front sets up shop near the
Interstate 90 corridor while the 23.12Z GFS takes it farther north
into northern Wisconsin. All the models suggest that with a
strengthening short wave trough, there will be strong low level
moisture transport that develops and runs into the front Friday
evening. The 23.00Z NAEFS suggested that this system should push
the specific humidity, precipitable water and moisture transport
all into the 90th or higher percentile. With these signals, the
concern is for a heavy rain event that could possibly lead to
flooding. Still enough differences in the models to not be too
confident on the eventual outcome, but will definitely need to
watch this system.

Behind this system, the models are quite varied on the pattern
heading through the weekend into next week. The ECMWF and GEM are
progressive with the short wave trough and build a ridge back in
over the Upper Midwest. However, the latest solutions show a short
wave trough coming out of the central Rockies this weekend,
forming and upper level low that drifts over the Midwest. The GFS
is much weaker with any ridging as it holds more energy back to
the west suggesting the potential for more short wave troughs to
come across the area. With these differences, will have some
periodic rain chances through the weekend into the start of next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 535 PM CDT Tue Jun 23 2020

Cigs: generally sct-bkn VFR through the period, mostly around 5kft
or higher expected.

WX/vsby: various ripples in the upper level flow will rotate across
the region tonight-Wed. Scattered -shra with isold ts will be the
result, favored during the afternoon/early evening hours when
forcing/instability maxed. Some brief reductions in vsbys with
roughly 20-25 kt wind gusts around any shower/storm.

Winds: northwest winds persist, although could decouple and go
mostly vrb to southeast at KLSE later tonight. Should hold around or
a tad above 10 kts during the daytime hours. Higher gusts around any
shower/storm (20-25kts).

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...NMB
LONG TERM...04
AVIATION...Rieck
Hazardous weather outlook, Jun 23, 12:44 AM CST, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
144 AM CDT Tue Jun 23 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
144 AM CDT Tue Jun 23 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Today and Tonight

Scattered afternoon and early evening storms are expected.
Lightning and gusty winds will be the main hazards with these
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic thunderstorm chances will continue into early next week.
The probability of organized severe weather looks low at this
time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

The radar

The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Howard

When
June 23, 4:35 PM CST
Where
Howard County, Cresco
Reported by
Broadcast Media
Coordinates
43.380, -92.120

A funnel cloud was sighted near Cresco.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904075.